Ohio, 2009

Hail and Damaging Winds in Ohio, July 28, 2009

July 28, 2009 · NWS CLE · 3 events in 2 counties and zones

Thunderstorms developed ahead of an approaching cold front. A couple of the stronger storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Thunderstorms developed ahead of an approaching cold front. A couple of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 28, 2:06 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 28, 2:06 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
306 PM EDT TUE JUL 28 2009

.SYNOPSIS...
WEAK COLD FRONT ON THE WAY. LOW PRESSURE MOVES NORTHEAST ALONG THE
BOUNDARY INTO OHIO BY WEDNESDAY AFTERNOON AND THEN NORTHEAST OF THE
AREA BY THURSDAY.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK COLD FRONT JUST WEST OF THE FORECAST AREA WILL MEANDER SLOWLY
EAST OVER THE NEXT 24 HOURS. LOW LEVEL JET STREAM PROVIDED ENOUGH
SUPPORT TO PRODUCE SHOWERS AND THUNDERSTORMS WEST OF THE AREA. THIS
ACTIVITY WEAKENED THIS MORNING AS CLOUDS HELPED TO KEEP THE AREA
SOME WHAT MORE STABLE. ABUNDANT MOISTURE IS STREAMING NORTH TOWARD
THE FORECAST AREA FROM THE SOUTHWEST. THIS MOISTURE WILL MERGE WITH
THE COLD FRONT AND FRONTAL BOUNDARY WILL BE THE FOCUSING MECHANISM
FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT.

WILL BE MAKING VERY LITTLE IN THE WAY OF CHANGES TO THE FORECAST FOR
THE TONIGHT PERIOD AS DEVELOPING CONDITIONS ARE FALLING IN LINE WITH
THE FORECAST. LATEST RADAR SHOWS SHOWERS AND THUNDERSTORMS
DEVELOPING OVER SOUTHWEST OHIO AND KENTUCKY AND THEY ARE HEADED THIS
WAY.  MORE ACTIVITY IS STARTING TO DEVELOP OVER NORTHWEST INDIANA
ALONG THE FRONTAL BOUNDARY AS WELL.  PRECIPITABLE WATER VALUES
BETWEEN ONE AND THREE QUARTERS TO TWO INCHES ACROSS THE AREA.  AS
ATMOSPHERE INCREASES WITH AVAILABLE MOISTURE OVERNIGHT...I WOULD
EXPECT SOME OF THE THUNDERSTORMS TO PRODUCE LOCALLY HEAVY
DOWNPOURS.  HOWEVER...WILL HOLD OFF ON MENTION OF THIS UNTIL
WEDNESDAY PERIOD.

TEMPERATURES SHOULD REMAIN IN THE MIDDLE TO UPPER 60S TONIGHT AS
CLOUD COVER SPREADS OVER THE AREA.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
LOW PRESSURE WILL TRACK NORTHEAST INTO THE CENTRAL PORTION OF OHIO
BY MID DAY ON WEDNESDAY. WARM FRONT WILL EXTEND EAST FROM THE LOW
AND PROVIDE FOR A GOOD OVERRUNNING SITUATION.

MOISTURE INCREASE OVER THE FORECAST AREA OVERNIGHT ALONG WITH THE
OVERRUNNING WILL SET THE STAGE FOR SOME LOCALLY HEAVY DOWNPOURS
WEDNESDAY MORNING.  RAIN SHOULD GRADUALLY PUSH OFF TO THE EAST
DURING THE AFTERNOON HOURS.

HIGHS WILL BE COOLER THAN TODAY DUE TO THE EXPECTED RAINFALL AND
EXTENSIVE CLOUD COVER.

WEDNESDAY NIGHT SHOULD SEE SOME LINGERING SHOWER IN THE EAST
BECOMING FAIR THROUGH THE NIGHT FROM WEST TO EAST AS LOW PRESSURE
SYSTEM MOVES EAST OF THE AREA. OVERNIGHT LOWS WEDNESDAY NIGHT
EXPECTED TO BE A FEW DEGREES COOLER THAN TONIGHT AS COOL AIR
INFILTRATES THE AREA. HIGHS START TO REBOUND AGAIN AS SUN RETURNS
AGAIN FOR THURSDAY.

ANOTHER COLD FRONT IS EXPECTED TO MOVE EAST TOWARD THE AREA FOR
FRIDAY AND BRING WITH IT ANOTHER CHANCE FOR SHOWERS THURSDAY NIGHT
AND A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE DAY TIME HEATING
ON FRIDAY. LOW PRESSURE IS PROGGED TO MOVE NORTHEAST ACROSS THE AREA
FRIDAY AFTERNOON TO PRODUCE THE THREAT OF SHOWERS AND THUNDERSTORMS
DURING THE DAY. FAIR WEATHER RETURNS FOR SATURDAY AS HIGH PRESSURE
RIDGE BUILDS NORTHEAST INTO THE REGION.

TEMPERATURES FRIDAY THROUGH SATURDAY EXPECTED TO INCREASE BEHIND THE
LOW SATURDAY AS SUN RETURNS. TEMPERATURES WILL BE HELD BACK ON
FRIDAY A FEW DEGREES DUE TO THE CLOUDS AND PRECIPITATION THREAT
AGAIN.

LOWS FRIDAY NIGHT AND SATURDAY NIGHT WILL BE SLIGHTLY COOLER WITH
LOWS IN THE UPPER 50S TO LOWER 60S AS DRIER AND COOLER AIR WORKS
INTO THE REGION.
&&

.LONG TERM /SUNDAY THROUGH MONDAY/...
MODELS SHOW HIGH PRESSURE RIDGE ON SATURDAY GIVING WAY TO
AN APPROACHING WEATHER SYSTEM ON SUNDAY. LOOK FOR CHC OF PCPN
SUNDAY AND MOST OF MONDAY. MODELS BECOME A LITTLE DIFFERENT LATE
SUNDAY BUT I THINK THE BEST SCENARIO IS GO WITH CHC OF PCPN
MONDAY AND DRY THINGS OUT TUESDAY. TEMPERATURES NEAR THE SEASONAL
NORMALS.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON BUT NOT SWEEP
THROUGH THE REGION UNTIL WEDNESDAY MORNING. A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT BUT THE BEST CHANCES
WILL BE AT TOL/FDY THIS AFTERNOON. WILL MENTION CHC OF TSTMS FOR
KCLE ALSO. ELSEWHERE THERE WILL PROBABLY BE SOME MODERATE CU BUT
LITTLE IF ANY PRECIP. SOME NON-VFR WEATHER WILL BE POSSIBLE IN
THE SHOWERS/TSTMS AT TOL/FDY THIS AFTN THRU EARLY TNGT.

BASED ON THE MOVEMENT OF THE COLD FRONT TO OUR WEST AND ANOTHER
DISTURBANCE EXPECTED TO MOVE NORTHEASTWARD FROM THE SOUTHWEST
STATES WILL RESULT IN PLENTY OF CLOUDS AND SOME SPOTTY PRECIP
OVERNIGHT AND CONTINUING THRU WEDNESDAY. SOME NON VFR CIGS AND
VSBYS POSSIBLE TNGT AND WEDNESDAY. LOOK FOR A CHC OF TSTMS ON
WEDNESDAY ALSO.

WINDS SOUTHWEST WITH GUSTS TO 20 KNOTS THIS AFTN. LIGHT VARIABLE
TNGT AND MOST OF WEDNESDAY.

.OUTLOOK...MVFR/IFR THUNDERSTORMS WEDNESDAY NIGHT AS A COLD FRONT
PASSES. SIMILAR SCENARIO POSSIBLE ON FRIDAY.

&&

.MARINE...
SOUTHWEST WINDS WILL CONTINUE THIS EVENING. WINDS CURRENTLY
AROUND 10-20 KNOTS SHOULD DECREASE INTO THE 5 TO 15 KNOT RANGE
OVERNIGHT. COLD FRONT IS EXPECTED TO PUSH OVER THE LAKE ON
WEDNESDAY. MODELS KEEP THE WINDS FAIRLY LIGHT WITH THE FRONTAL
PASSAGE. SOUTHWEST WINDS IN THE MORNING SHOULD GIVE WAY TO WEST OR
NORTHWEST WINDS BY LIGHT AFTERNOON OR EVENING. WINDS BEHIND THE
FRONT WILL REMAIN FAIRLY LIGHT AND VARIABLE WED NIGHT. WINDS WILL
QUICKLY SHIFT TO THE SOUTHEAST AND SOUTH IN ADVANCE OF THE NEXT
SYSTEM ON THURSDAY.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...BC
AVIATION...BC
MARINE...GARNET
Hazardous weather outlook, Jul 28, 4:20 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT TUE JUL 28 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-290930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
520 AM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATER TODAY OR THIS
EVENING...MAINLY ACROSS NORTHWEST OHIO...AS A COLD FRONT PUSHES
TOWARD THE AREA. ORGANIZED OR WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 153 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wood

When
July 28, 4:15 PM EST
Where
Wood County, 4 mi N of North Baltimore
Measured
1 in hail
Reported by
Public
Coordinates
41.238, -83.680

Quarter size hail was observed.

Thunderstorm Wind, Lucas

When
July 28, 4:46 PM EST
Where
Lucas County, 0.98 mi W of Vulcan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.649, -83.639

Thunderstorm winds toppled a large tree along Richards Road in Toledo.

Thunderstorm Wind, Lucas

When
July 28, 5:15 PM EST
Where
Lucas County, 0.88 mi N of Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.663, -83.548

Thunderstorm winds downed several small trees along Collingwood Boulevard and Cherry Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189161, 189162, 189163.